Professor Julien BerestyckiBack to People

Subjects: Mathematics (and Joint Honours)
Department: Statistics
College appointment: Tutorial Fellow
Academic position: University Lecturership in Probability and Statistics
Phone: (+44) 1865 281 881


Prof. Berestycki was educated in France where he graduated jointly from ENSAE (National School for Statistics and Economic Administration) and Université Paris VI in 2000. After his PhD in Paris VI (2003) in Probability he was Maitre de Conférences (roughly equivalent to Associate Professor) in Marseille for three years and then in Paris for eight years.  During this time he was twice a visiting professor at NYU-Abu Dhabi and an Associate Professor at Ecole Polytechnique in Paris.  He joined the Statistics Department and Magdalen College in Oxford in 2014.


My teaching will be mostly at the undergraduate level and will include the tutorials for probability Statistics and Linear Algebra.


My research is in probability theory and focuses essentially on models and situations which involve tree-like structures and branching phenomena. Examples include coalescent processes, branching processes, continuous random trees, branching random walks… These models are not only endowed with a remarkably rich mathematical structure that connects them to many  area of mathematics, but they also occur naturally  in physical sciences, in population genetics and in biology. Questions that arise in these fields are a major motivation of my work.


  • Beta-coalescents and continuous stable random trees (with N. Berestycki and J. Schweinsberg.)  Ann. Probab. 35, 1835-1887 (2007)
  • The Λ-coalescent speed of coming down from infinity (with N. Berestycki and V. Limic).  Ann. Probab. 38, no. 1, 207–233. (2010)
  • The genealogy of branching Brownian motion with absorption (with N. Berestycki and J. Schweinsberg).  Ann. Probab. Volume 41, Number 2 (2013), 527-618.
  • Branching Brownian motion seen from its tip (with E. Aïdekon, E. Brunet and Z. Shi). Proba. Theory Related Fields. Volume 157, Issue 1 (2013), Page 405-451
  • Hitting properties and non-uniqueness for SDEs driven by stable processes (with L. Doering, L. Mytnik and L. Zambotti). To appear in Stoch. Proc. Appl.